Thank you for asking your query at DoctorSpring.
I have gone through your query thoroughly. Please allow me to list down my initial thoughts and opinions for clarity.
1. Stop Meloxicam altogether. And if the pain is not very troubling you can stop the pain meds (NSAIDs). The leg swelling is a know side effect of these medication and the best way to confirm it is by withdrawing the medication.
2. Personally I would not consider the Diagnosis of Sarcoidosis at this stage. ( Please note I am saying with very limited medical history, investigation and without a clinical examination, but still)
3. I would consider a DVT (Deep Vein thrombosis) and rule it out as priority
4. Rather than a CT scan I would prefer a Doppler study of the lower leg
5. There are three major causes for the pain – A nerve problems, a vein / artery problem, a musculoskeletal problem. It has to be approached in a step wise manner. A neurological examination can rule out or confirm nerve problem. Other two will require some tests.
At this stage I would like to know some additional information from you :
1. Where exactly is the leg pain ? Back of leg ? or At the ankles ?
2. Is there any back pain ? (in the lower back )
3. Is there any weakness ?
4. Will pain increase or subside if you walk for some distance ?
5. The swelling happened only after taking the meds. It was not there to start with, am I correct ?
You can reply as a followup
Hope this helps
Patient replied :
Dear Dr. Sebastian,
Thank you so much for your reply. Below are the answers to your questions:
- The pain started in my calves and shins, but is now in my lower shins, and ankles. The calf pain is non existent at this point.
- I do not have any back pain.
- I do not have any weakness.
- The pain is worse in the morning, or after sitting. The more I walk, the lesser the pain is. (This morning upon rising, the pain in my lower shins was more than it has been.)
- I did not have any swelling before taking the medication. I have totally stopped the meloxicam and have been alternating between tylenol and ibuprofen for pain. Now that the swelling has gone down, I will use tylenol if needed. This morning The pain is probably a 7 on a pain scale of 10.
I look forward to your reply and will research your suggestions in the meantime. Thank you so much!
Thank you for providing the additional details.
Two main considerations here :
1. Claudication pain due to vascular blockage (block in artery or vein) (Vascular claudication / Intermittent claudication) - This has to be ruled out by checking the pulses on the leg (which your Doctor might have done already) and if needed doing a doppler study. The risk of this condition is high if you are a long term SMOKER.
2. Nerve compression - Can be identified by clinical examination and SLR (straight leg raising test).
Remember these two conditions are less likely in your case. But since both of these conditions need early treatment it has to be ruled out first. Probably the pain is due to musculoskeletal cause which will resolve itself by pain medications. The swelling is probably a medication side effect. Take some rest, and you can Tylenol is there is much pain
Hope this helps
Please DO feel free to ask followup questions.
Patient replied :
Thank you for your added suggestions. I am going to mention these items, as well as your original suggestions, to my doctor, as they are all ones he has not talked to me about. I am hopeful my issue is the musculoskeletal one you mentioned that could clear up on its own. I am so thankful for your input. I will definately recommend this website to others.